Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching from efavirenz
Nov 18, 2007

Hi,

Some background: I'm a 26 year old male, positive for almost five years. I was diagnosed during seroconversion & took Kaletra & Combivir for six months. My numbers were then good until early last year, when VL jumped from <10k to >50k and CD4# started to decline from 800 to 450 and CD% declined from mid-30s to high teens.

In August of last year, my doc & I decided to start me on efavirenz & truvada. Although this was perhaps a little earlier than recommended, it's a decision with which I feel very comfortable.

This combination has been very potent; my VL was undetectable within weeks (and has remained so), my CD4# is in the 900s and my CD4% is in the high 30s.

The only problem has been the side effects - incredibly vivid dreams, early morning groginess & tiredeness. I tried taking the meds earlier in the day and that left me feeling almost stoned and very out of it. I've had an efavirenz blood level test which came back at 4,900. Although it works well and the EFV is much more tolerable than the Kaletra, I'm finding the tiredeness is affecting my work & concentration.

I have no probs with adherence & I live in a country with a properly funded public health system.

So, my questions are: 1/ Are the side effects reason enough to change my meds when they're working so well?

2/ Is the EFV level of 4,900 high? If so, can I change to a lower dosage (400 mg) of EFV without losing the potency? If I did, would this help the CNS issues?

3/ What are the alternatives? Would you recommend a switch to nevirapine or reyataz? My doc suggested I would need to be moved onto nevirapine slowly because of my high CD4#.

Many thanks for a wonderful resource. I look forward to your advice & suggestions.

Response from Dr. Pierone

The side effects are significant enough for you to consider changing therapy. The level of 4,900 is a typical trough level of Sustiva and well above the inhibitory concentration need to suppress viral replication. The most logical thing I think would be to reduce Sustiva to 400mg and see if the side effects resolve. The chance of viral rebound would be extremely low with this approach and it has been used successfully.

If this did not work out then a switch to Viramune or Isentress would be reasonable. One could avoid the risk of drug-induced hepatitis by using Isentress which is very well tolerated. A switch to Reyataz would likely work too, but protease inhibitors tend to have more side effects long-term.

Let us know what you decide to do and good luck!



Previous
Trouble digesting ritonavir
Next
what meds would you choose?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement